acetylcysteine in paracetamol poisoning
Consult local protocols and guidance.
Treatment of paracetamol overdose with N-acetylcysteine is well established. The effect is to enhance glutathione stores and to promote the elimination of paracetamol metabolites.
The effect is greatest within 8 hours of overdose, declines slowly between 8 to 10 hours, and more rapidly from 12 to 24 24 hours. Administration after 24 hours may be harmful.
If an allergic-like reaction occurs, stop the infusion, give i.v. chlorphenamine (piriton) and hydrocortisone, then continue N-acetylcysteine at a lower rate.
Simplified guidance on treating paracetamol overdose with intravenous acetylcysteine is as follows (1):
- all patients with a timed plasma paracetamol level on or above a single
treatment line joining points of 100 mg/L at 4 hours and 15 mg/L at 15 hours
after ingestion should receive acetylcysteine (Parvolex or generics) based
on a new treatment nomogram, regardless of risk factors for hepatotoxicity
- where there is doubt over the timing of paracetamol ingestion including
when ingestion has occurred over a period of one hour or more - 'staggered
overdose' -acetylcysteine should always be given without delay (the nomogram
should not be used)
- administer the initial dose of acetylcysteine as an infusion over 60 minutes
to minimise the risk of common dose-related adverse reactions
- hypersensitivity is no longer a contraindication to treatment with acetylcysteine
- new weight-based dosing tables and a technical information leaflet (TIL)
to help calculate the dose of acetylcysteine and infusions to minimise the
risk of dosing errors are available to download - click
- a model patient discharge leaflet for patients who have taken a paracetamol overdose but who are not treated with acetylcysteine is available to download - click here
For the latest protocols: Kings College Hospital Liver Unit, London tel: +44 (0)20 3299 5812
A review has noted (2):
- acetylcysteine has been used as an effective treatment for paracetamol poisoning for decades with a simple weight based regimen involving three infusions (three-bag protocol)
- in the last 5 years, there has been a move away from the three-bag protocol that is overcomplicated and associated with a high rate of early (non IgE anaphylactic and cutaneous systemic hypersensitivity) reactions
- in the United Kingdom, the Scottish and Newcastle Anti-emetic Pretreatment for Paracetamol Poisoning (SNAP) 12-h regimen (100 mg/kg over 2 h followed by 200 mg/g over 10 h) is being adopted, while in Australia, a two-bag simplification (200 mg/kg over 4 h followed by 100 mg/kg over 16 h) of the three-bag regimen is now recommended
- both are associated with less adverse reactions, and in large observational studies have been shown to have similar efficacy to the traditional regimen
- now recognised that the dose of acetylcysteine used for decades may not be effective for these cases, so clinicians now challenge the illogical ‘one size fits all’ to antidote dosing for paracetamol
- in massive overdoses, an increased dose is now recommended, and low risk patients may require less treatment
- MRHA (September 2012). Drug and Safety Update (6; (2)).
- Isbister GK, Chiew A. The changing face of paracetamol toxicity and new regimens for an old antidote acetylcysteine. Br J Clin Pharmacol. 2020;1-2.
Last edited 08/2020